HYPOTHYROIDISM is commonly associated with asymptomatic hyponatremia. Infrequently, patients with myxedema may develop severe hyponatremia and water intoxication. To our knowledge, water intoxication in myxedema following oral administration of hydrochlorothiazide has not been reported. We have seen such a patient who developed severe hyponatremia and water intoxication with mental confusion following oral administration of this drug.
Report of a Case
A 46-year-old man entered our hospital with a four-week history of upper respiratory tract infection, followed by hoarseness, facial swelling, puffy eyelids, swollen hands and legs, and exertional dyspnea. The patient was oriented and markedly obese. Blood pressure was 160/100 mm Hg; pulse, 76 beats per minute; temperature, 37.2 C (99 F); weight, 127.7 kg (281 lb); height, 183 cm (6 ft). The face and periorbital areas were puffy. The thyroid gland was not palpable. The heart was enlarged. The skin was cool and dry; mild pitting ankle edema was
Mataverde AQ, Abbasi AA, Hossain Z, Bissell GW. Hydrochlorothiazide-Induced Water Intoxication in Myxedema. JAMA. 1974;230(7):1014–1015. doi:10.1001/jama.1974.03240070048029
Customize your JAMA Network experience by selecting one or more topics from the list below.